Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 43, NWS Mobile, AL

March 6, 1996Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 6, 1996, 7:48 PM CST for Clarke County, Alabama. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 1996, 7:48 PM CST (01:48 UTC)
Expired
Mar 6, 1996, 8:45 PM CST
In force
57 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 8:35 PM CSTHail 0.75Thomasville, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1996-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1996-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KMOB 070147 RRA
SVRMOB
ALC025-070245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
748 PM CST WED MAR 6 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CLARKE COUNTY
 
AT 746 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM
PUSHING RAPIDLY EAST NORTHEAST OUT OF CHOCTAW COUNTY AND INTO NORTHERN
CLARKE COUNTY.  THIS STORM WILL AFFECT THE COMMUNITIES OF THOMASVILLE ANFULTON...PASSING JUST TO THE NORTH OF THE GROVE HILL COMMUNITY THROUGH
830 PM.  OTHER STRONG TO SEVERE THUNDERSTORMS ARE BEHIND THIS LEADING
BAND OF SEVERE THUNDERSTORMS AND WILL CONTINUE THROUGH 845 PM.
 
...MOVEMENT WAS TO THE EAST NORTHEAST AT 40 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 7:38 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 6, 7:38 PM CST, 10 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
715 PM CST WED MAR 6 1996

ACTIVE WARNINGS AND WX ATTM WHICH WL CAUSE A NEED FOR A BRIEF UPDATE.
00Z SFC FRONT...LARGE SCALE TMP GRADIENT PUSHING INTO NRN MS AND NRN
LA AND SFC MOISTURE FLUX CONVERGENCE ON THE INCR AS PER 00Z MAP
GRIDDED DATA.  COAST AREA HODOGRAPHS FROM 00Z RAOBS INDICATE MARGINAL
HELICITIES AND SR INFLOW AT 19-22 KNOTS.  ATMS IS PRIME FOR MORE SVR
THROUGH THE EVE WITH FRONTAL FORCING PUSHING INTO MOIST AND UNSTABLE
AIRMASS AS CAPES TO 1300+ J/KG AND LI'S TO -3. FRONT PUSHES THRU THE
RGN LATER THU MORNING WITH ARCTIC CHILL AND DRIER PATTERN SETTLING IN
WITH A VENGEANCE.   FCST HAS THIS TAKEN WELL IN HAND.       GJM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 7:09 PM CSTSevere Thunderstorm WarningMOBChoctaw36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.